How long does it take to find the right dose of levothyroxine?

Hello all,

I am feeling better but my oedema is not getting better. I am still needing water pills, but as I work I can't take them every day as I often have morning meetings. I have just come in and am now very swollen so have taken the decision to have a v late night of wees so it goes down. Had enough now ...on 100/75 micro alternate days. Blood tests and endio next week.... Kate x

11 Replies

oldestnewest
  • HI Kate, have had Thyroid problems now for 15yrs and still not exactly right.....it changes all the time.....with me anyway `:(

  • Thank you but 15 years..omg x

  • My Dads took years too, unfortunately it's one of those things that is not a certain thing, everyones different and then it changes

  • I don't know, but hope it works soon my hypothyroid was just discovered because of a rash i went to the ER for ended up in there for 6 days with a heart rate of 23 to 46 and my thyroid blood work came back a 0.4! I was put on 200mgs and it makes me feel bad, tomorrow will be my 30th day on them...does anyone else get headaches and trouble sleeping on this stuff?

  • Hi Kate, it can take a lot of time and your level may have to be adjusted quite regularly. Doctors like to go by 'what the blood tests tell them' which may not accurately reflect the level which makes you feel best. As long as you know what symptoms indicate your going up too high, then I would recommend 'playing with your own dose. My gp after 3 years now respects that although blood results are on the higher end but still within a normal range means the dose I take is slightly higher than what she would have suggested. I increased my own dose , slightly,by cutting tablets in half and not thinking about what was right for the day but managing a more general weekly dose. I have ended up on 75 one day 50'another and alternating, and this is currently how I feel best. It may be that as I get use to it, I feel the need to creep upwards but I am very aware of hypo signs and still use blood results but tend to lean towards how I feel. I am cautious, as I did. Go very high several years ago and it was quite scary. Good luck, and keep persevering!

  • Hiya - what are the symptoms of going too high?

  • Hi, there are a lot of symptoms which you can read on the Internet, for me, I found I had difficulty sleeping but felt tired, my muscles really ached after only light exercise, slight tremor in the hands, feeling hot, heart racing, headaches, and skipping beats. Even seemed to be very short tempered and angry but didn't know why! Found out I was 3 times higher than an average reading and doctors were worried about a storm. I lost a lot of weight the only plus, and ironically seemed immune to many colds and bugs which were being passed around. Ended up on carbimazole for 11 months. In saying that I would never want to go back to being that hypo again! Hope this helps

  • Lorilyn,

    It sounds like your dose is too high, headaches, and difficulty sleeping are signs that your are creeping too high! Get some new blood tests quickly and speak to a doctor, being too high can be very dangerous! My gp placed a piece of paper flat over my hands, it was only then I noticed I was trembling and was put on carbimazole to to lower thyroid. They flattened the thyroid level but it never kick started naturally since and have been on thyroxin ever since.

    Good luck.

  • The problem with finding the correct dosage is that it will only be correct all the time your thyroid is producing a constant amount of hormone itself. Every time your thyroid produces either more or less hormone your dosage will be incorrect, unfortunately the thyroid is NOT a constant machine and is ALWAYS changing how much it produces. Dose changes are inevitable.

    Since my TT my levels have been so easy to regulate but obviously this is not a wise course for most and not an easy option.

    Make sure your b12, vit d etc optimal as this will help you feel well xx

  • Hi TT

    Apparently I no longer have thyroid glands - my antibodies destroyed them in March. What I am stressing most about is since going onto the levothyroxine - via Prof B at The London Clinic who has been very thorough and very good - is I have then begun retaining water and puffing up. So the symptomsa are increasing rather than decreasing.

    I have another blood test with London Clinic next tuesday and an appt with Prof B on Friday week.

    The water tablets are good as long as I don't have a morning meeting - I had three this week so couldnt take them and my kidneys ache when I do - ... last night was a BIGGG mistake - I was still going to the loo at 3am.

    Over tired and bloated is not a good look - x

  • Hi south London ,

    You have my sympathy! That's the thing I hate most about thyroid troubles too high, too low, both sabotage your looks, which also just brings you down. I will be thinking of you and hope they can offer something. Please keep posting as will be I interested to hear what they suggest! Hang in there!

You may also like...